Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 3, NWS Newport/Morehead City, NC

April 21, 2019Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Apr 21, 2019, 8:24 PM EDT for Dare County, Hyde County, North Carolina. It took effect at Apr 22, 2019, 4:06 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2019, 8:24 PM EDT (00:24 UTC)
In effect from
Apr 22, 2019, 4:06 AM EDT
Expired
Apr 22, 2019, 8:00 PM EDT
In force
16 hr
Issued by
NWS Newport/Morehead City, NC

Counties Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 123 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WHUS42 KMHX 220024
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
824 PM EDT Sun Apr 21 2019

...DANGEROUS SURF CONDITIONS CONTINUE MONDAY...

.A LINGERING SOUTHEAST SWELL WILL COMBINE WITH LARGER WAVES TO
PRODUCE A HIGH RISK FOR RIP CURRENTS MONDAY.

NCZ203>205-221230-
/O.EXP.KMHX.BH.S.0002.000000T0000Z-190422T0000Z/
/O.NEW.KMHX.BH.S.0003.190422T1200Z-190423T0000Z/
Northern Outer Banks-Ocracoke Island-Hatteras Island-
824 PM EDT Sun Apr 21 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...
...BEACH HAZARDS STATEMENT HAS EXPIRED...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect from 8 AM EDT
Monday through Monday evening.

* HAZARDS...A high risk of rip currents and a strong longshore 
  current.

* LOCATIONS...From Ocracoke Island north through Hatteras Island
  and the northern Outer Banks.

* TIMING AND TIDES...The most likely time for strong rip 
  currents to occur is a couple hours around low tide, which 
  will occur around 330 PM.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current. 
Swim in a direction following the shoreline. When out of the 
current, swim back to shore. If tired, float or tread water until 
out of the rip current. If unable to escape, face the shore and 
call or wave for help.



&&

$$

NCZ195-196-199-220130-
/O.EXP.KMHX.BH.S.0002.000000T0000Z-190422T0000Z/
West Carteret-East Carteret-Coastal Onslow-
824 PM EDT Sun Apr 21 2019

...BEACH HAZARDS STATEMENT HAS EXPIRED...

The risk for rip currents is no longer high therefore the beach 
hazards statement has expired. 

$$
1 follow-up statement
695 
WHUS42 KMHX 220806
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
406 AM EDT Mon Apr 22 2019

...DANGEROUS SURF CONDITIONS CONTINUE TODAY...

.A LINGERING SWELL WILL PRODUCE A HIGH RISK FOR RIP CURRENTS 
TODAY.

NCZ203>205-230000-
/O.EXT.KMHX.BH.S.0003.190422T0806Z-190423T0000Z/
Northern Outer Banks-Ocracoke Island-Hatteras Island-
406 AM EDT Mon Apr 22 2019

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING...

* HAZARDS...A high risk of rip currents and a strong longshore 
  current.

* LOCATIONS...From Ocracoke Island north through Hatteras Island 
  and the northern Outer Banks.

* TIMING AND TIDES...The most likely time for strong rip 
  currents to occur is a couple hours around low tide, which 
  will occur around 330 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$

11

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 21, 7:04 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 21, 7:04 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
704 PM EDT Sun Apr 21 2019

.SYNOPSIS...
Upper level low pressure will pass overhead tonight. High
pressure will build into the region early this week and continue
through mid week. A cold front will move through by late in the
week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 7 pm Sunday...Light returns on the radar over the coastal
plain are moving southeast. Surface obs show some light rain at
GSB. Will make no changes to current zones at this time.

Prev disc...A well defined upper low observed over the eastern
US is forecast to become negatively tilted while rotating slowly
east across NC tonight. As it does, weak low pressure will
track northeast off of the coast overnight. Increasing DPVA
associated with the upper low and a general moistening of the
500-1000 MB level will lead to the development of scattered
showers late today and tonight, most widespread this evening
across northeast sections in region of better forcing and deeper
moisture. The showers will taper off late tonight as the low
moves off of the Del MarVa. Skies will be clearing from west to
east beginning late this evening as drier air moves in in
developing northwest flow. Lows will remain on the chilly side
in the mid to upper 40s inland and low to mid 50s coast.

&&

.SHORT TERM /MONDAY NIGHT THROUGH 6 PM MONDAY/...
As of 255 PM Sunday...Nice weather on tap to start the workweek
as high pressure builds in from the west. Skies will be mostly
sunny with diminishing winds. Temperatures will be pleasant with
highs inland in the lower to middle 70s and mid to upper 60s
beaches.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 230 PM Sunday...Dry weather will a warming trend will
characterize the forecast through at least Thursday. A cold
front will bring scattered showers and thunderstorms Friday and
Friday night, followed by drier and slightly cooler weather for
next weekend.

Monday night through Thursday...Upper level ridging coupled
with a surface high to our south will dominate the weather for
the early through middle portion of the upcoming week. This will
lead to several pleasant days with mostly clear skies with a
warming trend. After highs on Monday in the 70s, highs get into
the lower 80s inland Tuesday and peak in the mid 80s inland
Wednesday, before dropping just a bit Thursday with some
increase in clouds assoc with a weak backdoor cold front
dropping into the nrn tier. Some mdls are showing spotty shra
assoc with the backdoor front but given limited moisture and
forcing will keep dry for now.

Friday and Friday Night...A mid-level trough with an
accompanying surface cold front will lead to a good chance of
showers and a few thunderstorms Friday into Friday night. High
temperatures Friday in the mid to upper 70s with lows Fri night
upr 50s to low 60s.

Saturday thru Sunday...Most models show drying behind cold
front for Saturday. ECMWF hints at a low cutting off to our
south Sunday which could bring precipitation back to the area
however given uncertainty will just have silent 20 pop for
mainly cstl areas for now. Highs next weekend seasonal with 70s
inland to 65 to 70 OBX.

&&

.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
Short Term /through Mon/...
As of 7 pm Sun...High confidence in VFR conditions through the
TAF period. Scattered light showers this evening mainly across
the northern TAF sites will taper off by midnight. Ceilings will
be VFR this evening with skies become clear by midnight. High
pressure builds in late tonight and Monday with dry weather and
light winds.

Long Term /Monday night through Fri/...
As of 230 PM Sunday...High confidence in mainly VFR conditions
through Thu. Given light winds cant rule out some spotty early
morn fog. Weak backdoor front will sag into the region later
Wed night and Thu but not looking for much if any precip. Bouts
of sub VFR expected Fri with sct shra/tsra assoc with cold
front.

&&

.MARINE...
Short Term /Through Mon/...
As of 7 pm Sunday...No changes to current zones. Weak low
pressure will track northeast off the coast tonight. S/SW winds
this evening 10-15 kt will become NW 10-15 kt overnight as the
low begins to move off the mid Atlantic. Could see a brief mini
surge to 15-20 kt late this evening into early Mon. NW winds
will diminish to 5-10 kt and back to the SW Mon afternoon. Main
concern is residual swell which was persisting off the coast.
The swell has been diminishing faster than forecast with the
only SCA remaining over the central waters which will expire
around 8 AM Mon. Seas for the most part will 3-5 ft through Mon
morning subsiding to 2-4 ft by Mon evening as high pressure
builds over the waters.

Long Term /Monday night through Fri/...
As of 230 PM Sunday...Relatively benign marine conditions
expected for much of the upcoming week. High pres will pass to
the S Tue and move offshore Wed with light WSW winds Tue become
SW 10 to 20 kts Wed. Weak backdoor cold front will sag into the
region Wed night and Thu with winds becoming light. WSW winds
mainly 10 to 15 kts Fri ahead of next cold front.

Seas wl be mainly 2 to 4 feet thru the period, however some 5
foot seas expected later Wed and Wed evening outer central and
srn wtrs as SW winds peak.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-203>205.
MARINE...Small Craft Advisory until 8 AM EDT Monday for AMZ152-154.

&&

SYNOPSIS...MHX
NEAR TERM...HSA/JME
SHORT TERM...JME
LONG TERM...RF/CTC
AVIATION...HSA/RF/JME
MARINE...HSA/RF/JME
Hazardous weather outlook, Apr 21, 8:18 PM EDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
818 PM EDT Sun Apr 21 2019

NCZ203>205-230030-
Northern Outer Banks-Ocracoke Island-Hatteras Island-
818 PM EDT Sun Apr 21 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-230030-
West Carteret-East Carteret-Coastal Onslow-
818 PM EDT Sun Apr 21 2019

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-230030-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
818 PM EDT Sun Apr 21 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.